Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Topeka, KS

July 21, 2020Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 21, 2020, 2:40 AM CDT for Lyon County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 2:40 AM CDT (07:40 UTC)
Expired
Jul 21, 2020, 6:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:20 AM CDTFLASH FLOOD3 N Emporia, KSWATER COVERING THE ROADWAY AT THE 2000 BLOCK OF HIGHWAY 99 JUST NORTH OF EMPORIA.
Jul 21, 3:55 AM CDTHEAVY RAIN 4.092 Nw Emporia, KS6 HOUR RAINFALL TOTAL AT MESONET STATION 1135D 2 NW EMPORIA.
Jul 21, 5:56 AM CDTHEAVY RAIN 3.51 Nw Emporia, KSRAIN TOTAL OVERNIGHT.
Jul 21, 6:00 AM CDTHEAVY RAIN 5.043 E Emporia, KSRAIN TOTAL OVERNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS53 KTOP 210740
FFWTOP
KSC111-211145-
/O.NEW.KTOP.FF.W.0024.200721T0740Z-200721T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
240 AM CDT Tue Jul 21 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southern Lyon County in east central Kansas...

* Until 645 AM CDT.

* At 238 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Emporia, Americus and Olpe. 

Additional rainfall amounts of two inches are possible in the warned 
area.

This includes the following highways...
 Interstate 35 between mile markers 128 and 138.
 Kansas Turnpike between mile markers 116 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3817 9636 3832 9636 3851 9625 3843 9603
      3817 9616

FLASH FLOOD...RADAR INDICATED

$$

Teefey
2 follow-up statements
684 
WGUS73 KTOP 210833
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
333 AM CDT Tue Jul 21 2020

KSC111-211145-
/O.CON.KTOP.FF.W.0024.000000T0000Z-200721T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-
333 AM CDT Tue Jul 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHERN LYON COUNTY...

At 330 AM CDT, law enforcement reported thunderstorms producing 
heavy rain and flash flooding at the 2000 block of Highway 99 with 
water covering the roadway. One to two inches of rain has already 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Emporia, Americus and Olpe. 

Additional rainfall amounts of up to two inches are possible in the 
warned area.

This includes the following highways...
 Interstate 35 between mile markers 128 and 138.
 Kansas Turnpike between mile markers 116 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3817 9636 3832 9636 3851 9625 3843 9603
      3817 9616

FLASH FLOOD...OBSERVED

$$

Teefey
672 
WGUS73 KTOP 211135
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
635 AM CDT Tue Jul 21 2020

KSC111-211145-
/O.EXP.KTOP.FF.W.0024.000000T0000Z-200721T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-
635 AM CDT Tue Jul 21 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN LYON COUNTY WILL EXPIRE AT
645 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3817 9636 3832 9636 3851 9625 3843 9603
      3817 9616

$$

Teefey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:53 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 11:53 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1153 PM CDT Mon Jul 20 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 203 PM CDT Mon Jul 20 2020

As of 1930Z Monday afternoon, a complex weather pattern remains
across the Central Plains with a weak midlevel shortwave trough
progressing eastward in northern MO. Weak 700 mb WAA has allowed
for a narrow zone of showers and storms to continue from Republic
County to Shawnee County. This activity may continue through the
remainder of the afternoon until 700 mb winds veer. Furthermore, the
outflow boundary from the morning convection has pushed well-
south of the forecast area into southern KS. Isolated to
scattered convection has developed along and just north of the
boundary. With mean flow from the west, I expect the bulk of this
activity to remain south of the area through the afternoon. A
remnant MCV is slowly progressing ENE from southwest KS and should
arrive to eastern KS by early evening. This is likely to allow
for additional development north of the outflow boundary into
portions of the forecast area, with best chances along and south
of I-70. Steep lapse rates will contribute to MUCAPE values around
2000 J/kg. The wind field is typical of late July with effective
shear values of 20-25 kts, which should foster a mainly multicell
convective mode capable of damaging winds. The more substantial
risk may be heavy rainfall leading to localized flash- flooding.
Pwat values remain near 2 inches and could lead to rainfall rates
of 1-2 inches per hour.

Another round of thunderstorm activity is probable after 06Z
tonight. Scattered thunderstorms are progged to develop along a
lee surface trough axis across western NE/southern SD by late
afternoon as a midlevel trough ejects into the Northern Plains.
Initial supercell structures will likely grow upscale and progress
southeastward within the instability gradient. Storms may cross
the NE/KS border between 07-09Z. Damaging winds and heavy
rainfall look to be the primary hazards tonight. Confidence
decreases with southeastward extent as the LLJ veers, decreasing
support for MCS maintenance. As a result the severe threat
drastically decreases for areas along/south of I-70, as I
anticipate the UDCZ to become displaced with southern extent.

Quieter conditions should return by midday Tuesday, as any
remnants of the overnight MCS should diminish or push southeast
of the area. Afternoon temperatures should reach the mid-80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 203 PM CDT Mon Jul 20 2020

Transitioning into the extended period, additional thunderstorm
chances are possible Tuesday night into Wednesday morning. The
aforementioned surface trough will slide into the forecast area
by Tuesday evening, stalling just north of I-70. A 20-30 kt LLJ
jet will overrun the boundary and could result in thunderstorm
development. The primary hazard looks to be heavy rainfall. The
next chance for rainfall looks to come Thursday as a shortwave
trough ejects northeastward across the High Plains.

Beyond Thursday, the stagnant midlevel ridge across the southern
US will regress westward across the Central Plains, yielding drier
conditions with near-normal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1148 PM CDT Mon Jul 20 2020

Widespread showers and TSRA impacting KTOP/KFOE/KMHK at 06Z are
progged to slowly lift northward the next few hours, gradually
dissipating. Additional line of TSRA in southern NE will impact
sites near sunrise as it gradually weakens so have maintained the
VCTS mention through 16Z. There is some uncertainty on end time
for activity but showers are anticipated to clear out by the
afternoon as VFR stratus holds through early evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...22
Hazardous weather outlook, Jul 20, 3:04 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 PM CDT Mon Jul 20 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 PM CDT Mon Jul 20 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible area wide this evening and tonight. A
few of these storms may be severe with damaging winds, mainly
north of Interstate 70. Heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 20, 10:35 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1035 PM CDT Mon Jul 20 2020

KSZ054-055-058-210400-
Coffey-Lyon-Osage-
1035 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND NORTHEASTERN LYON COUNTIES UNTIL 1100 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Reading, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Osage City, Lyndon, Lebo, Hartford, Neosho Rapids, Reading, Olivet
and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 135 and 153.
 Kansas Turnpike between mile markers 132 and 155.

LAT...LON 3848 9620 3874 9599 3874 9595 3876 9594
      3858 9558 3829 9593
TIME...MOT...LOC 0334Z 204DEG 5KT 3856 9602

JP
Special weather statement, Jul 20, 11:04 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1104 PM CDT Mon Jul 20 2020

KSZ023-024-039-210430-
Shawnee-Pottawatomie-Jackson-
1104 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1130 PM
CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Marys, Mayetta, Emmett, Delia and Potawatomi Reservation.

LAT...LON 3913 9598 3912 9599 3913 9599 3913 9601
      3916 9606 3918 9607 3919 9608 3919 9610
      3920 9611 3919 9612 3923 9618 3950 9595
      3936 9568
TIME...MOT...LOC 0404Z 218DEG 28KT 3927 9600

Gargan
Special weather statement, Jul 20, 11:19 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Mon Jul 20 2020

KSZ055-056-058-210445-
Coffey-Franklin-Osage-
1119 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN...
SOUTHEASTERN OSAGE AND NORTH CENTRAL COFFEY COUNTIES UNTIL 1145 PM
CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melvern, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waverly, Williamsburg, Quenemo, Melvern, Olivet and Beto Junction.

This includes Interstate 35 between mile markers 156 and 174.

LAT...LON 3838 9564 3845 9577 3867 9561 3849 9537
TIME...MOT...LOC 0419Z 218DEG 23KT 3848 9565

Gargan
Special weather statement, Jul 20, 11:47 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
1147 PM CDT Mon Jul 20 2020

KSZ011-024-210515-
Jackson-Nemaha-
1147 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
SOUTHEASTERN NEMAHA COUNTIES UNTIL 1215 AM CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Soldier, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wetmore, Circleville, Netawaka, Soldier and Goff.

LAT...LON 3966 9579 3965 9577 3960 9567 3944 9593
      3950 9604 3957 9604 3957 9606 3975 9596
TIME...MOT...LOC 0446Z 218DEG 17KT 3956 9596

Gargan
Special weather statement, Jul 21, 12:26 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
1226 AM CDT Tue Jul 21 2020

KSZ011-012-210600-
Brown-Nemaha-
1226 AM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oneida, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sabetha, Seneca, Fairview, Morrill, Bern, Oneida, Hamlin and
Woodlawn.

LAT...LON 3979 9568 3975 9609 4000 9610 4000 9557
TIME...MOT...LOC 0526Z 216DEG 21KT 3985 9593

Teefey
Special weather statement, Jul 21, 12:57 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1257 AM CDT Tue Jul 21 2020

KSZ058-210630-
Coffey-
1257 AM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY COUNTY UNTIL
130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of John Redmond Reservoir, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, Lebo, New Strawn, Gridley and John Redmond Reservoir.

This includes Interstate 35 between mile markers 145 and 149.

LAT...LON 3818 9596 3826 9596 3826 9595 3834 9595
      3843 9593 3843 9585 3834 9558 3810 9586
TIME...MOT...LOC 0557Z 213DEG 21KT 3822 9590

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:22 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 20, 8:32 PM CDTSpecial Weather StatementTOPDickinson43 min
Jul 20, 8:52 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jul 20, 9:10 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa37 min
Jul 20, 9:13 PM CDTSpecial Weather StatementTOPOsage47 min
Jul 20, 9:18 PM CDTSpecial Weather StatementTOPMorris42 min
Jul 20, 9:32 PM CDTSpecial Weather StatementTOPDickinson28 min
Jul 20, 9:35 PM CDTSpecial Weather StatementTOPLyon40 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Jul 20, 9:50 PM CDTSpecial Weather StatementTOPMorris25 min
Jul 20, 10:21 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
Jul 20, 10:28 PM CDTSpecial Weather StatementTOPMorris32 min
Jul 20, 10:35 PM CDTSpecial Weather StatementTOPLyon25 min
Jul 20, 11:04 PM CDTSpecial Weather StatementTOPJackson26 min
Jul 20, 11:19 PM CDTSpecial Weather StatementTOPOsage26 min
Jul 20, 11:38 PM CDTFlash Flood WarningTOPLyon, Osage4 hr
Jul 20, 11:47 PM CDTSpecial Weather StatementTOPJackson28 min
Jul 21, 12:26 AM CDTSpecial Weather StatementTOPNemaha34 min
Jul 21, 12:38 AM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Jul 21, 12:57 AM CDTSpecial Weather StatementTOPCoffey33 min
Jul 21, 3:26 AM CDTFlash Flood WarningTOPLyon, Osage4 hr
Jul 21, 4:23 AM CDTAreal Flood WarningTOPJackson, Jefferson3 hr
Jul 21, 4:33 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
Jul 21, 6:40 AM CDTAreal Flood WarningTOPLyon3 hr
Jul 21, 7:27 AM CDTAreal Flood WarningTOPLyon, Osage3 hr
Jul 21, 9:38 AM CDTAreal Flood WarningTOPLyon3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.